Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Salt Lake City, UT

June 27, 2004Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 27, 2004, 8:24 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 8:24 PM MDT (02:24 UTC)
Expired
Jun 27, 2004, 8:45 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 49 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3316 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS55 KSLC 280224
SVRSLC
UTC011-035-280245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
822 PM MDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  CENTRAL DAVIS COUNTY IN UTAH
  EXTREME NORTHWESTERN SALT LAKE COUNTY IN UTAH

* UNTIL 845 PM MDT

* AT 819 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH HIGH WINDS OVER SOUTH CENTRAL DAVIS
  COUNTY...OR ABOUT 12 MILES NORTHWEST OF SALT LAKE CITY...MOVING
  NORTHEAST AT 10 MPH.

ALTHOUGH THIS STORM IS OVER THE GREAT SALT LAKE...DOPPLER RADAR 
INDICATES WINDS GUSTING OVER 60 MPH ARE POSSIBLE IN CENTRAL DAVIS 
COUNTY...ABOUT 5 MILES EITHER SIDE OF FARMINGTON. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4081 11226 4083 11205 4099 11193 4103 11218


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:10 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 4:10 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT SUN JUN 27 2004

.SYNOPSIS...AN UPPER LEVEL TROUGH ALONG THE CALIFORNIA COAST AND
HIGH PRESSURE OVER THE ROCKIES WILL LEAVE UTAH IN A SOUTHERLY FLOW
ALOFT THROUGH THE WEEK.

&&

.DISCUSSION...ABUNDANT MOISTURE AND DEEP LAYER INSTABILITY HAS LED
TO WIDESPREAD CONVECTION ACROSS UTAH AGAIN THIS AFTERNOON.  MOST OF
THE CONVECTION SO FAR HAS BEEN OVER THE HIGH COUNTRY AND HAS BEEN OF
THE PULSE VARIETY.  THIS MAY CHANGE LATER THIS EVENING AS TWO
SEPARATE DYNAMIC FEATURES AFFECT THE STATE.

A VORTICITY MAX MOVING NORTH THROUGH CNTRL NV THIS AFTERNOON
GENERATING SEVERE CONVECTION OVER NRN NV.  DYNAMICS AND SHEAR
ASSOCIATED WITH THIS FEATURE WILL CLIP EXTREME NW UT THIS EVENING.
WILL HAVE TO WATCH THE BORDER REGION FOR LONG-LIVED CELLS WITH THE
POSSIBILITY FOR HAIL/HIGH WINDS THIS EVENING.  DOWN SOUTH AN
APPARENT SHORTWAVE MOVING NORTH THROUGH NRN AZ SHOULD KEEP ORGANIZED
CONVECTION GOING MUCH OF THE EVENING.  DYNAMICS AND DEEP-LAYER
INSTABILITY BOOSTED BY GOOD SURFACE HEATING SHOULD GENERATE STRONG
CONVECTION FOR SEVERAL MORE HOURS.  NOT ANTICIPATING THAT GOOD
VERTICAL WIND SHEAR EXISTS...SO THE BIGGEST THREAT SHOULD COME FROM
MICROBURST WINDS AND LOCALIZED BRIEF/HEAVY RAINFALL.

MONDAY STILL LOOKS TO ACTIVE AS PLENTY OF MOISTURE REMAINS OVER THE
AREA.  EXCEPTION TO THIS MAY BE THE EXTREME SW WHERE INCREASING
SOUTHERLY FLOW AHEAD OF THE DEVELOPING CALIFORNIA COASTAL TROUGH
ADVECTS A LITTLE DRIER AIR INTO THAT PORTION OF THE STATE.

UPPER PATTERN APPEARS TO TURN STATIC FOR MUCH OF THE COMING WEEK.
UPPER TROUGH ALONG THE CA COAST WITH THE RIDGE AXIS ORIENTED ALONG
THE ROCKIES WILL LEAVE THE FORECAST AREA UNDER A SOUTHERLY FLOW
ALOFT.  TRAJECTORIES LOOKS TO BRING DRIER AIR ACROSS THE WRN ZONES
MUCH OF THE WEEK.  ABUNDANT MOISTURE OVER THE SRN/CNTRL ROCKIES
WILL LIKELY GET DRAWN BACK ACROSS OUR ERN ZONES DURING THE WEEK.
THE THING TO WATCH DURING THE WEEK WILL BE IF THE CA COASTAL LOW
DROPS FURTHER SOUTH...AND TURNS THE FLOW ALOFT A BIT EAST OF
SOUTH. IF THIS HAPPENS THEN MORE MOISTURE WORKS ACROSS THE STATE AND
THE THREAT OF DIURNAL CONVECTION INCREASES SIGNIFICANTLY.  FOR NOW
WILL KEEP THE POPS ON THE LOW SIDE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING SW UTAH BELOW 7000 FEET THROUGH 02Z.
ID...NONE.
WY...NONE.

&&

CONGER
Hazardous weather outlook, Jun 27, 6:00 AM MDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT SUN JUN 27 2004

IDZ024-025-UTZ001>018-020-WYZ021-011300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-
HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

ISOLATED VALLEY AND SCATTERED MOUNTAIN THUNDERSTORMS WILL DEVELOP
AGAIN THIS AFTERNOON OVER ALL BUT SOUTHWEST UTAH. THE STRONGER
STORMS COULD HAVE VERY HEAVY RAIN...GUSTY WIND AND POSSIBLE HAIL.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:16 PM MDTSevere Thunderstorm WarningSLCTooele, Utah29 min
Jun 27, 6:42 PM MDTSevere Thunderstorm WarningSLCTooele33 min
Jun 27, 7:46 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.